Pennsylvania, 2001

Flash Flood and Hail in Pennsylvania, July 10 to 11, 2001

July 10 to 11, 2001 · NWS PBZ · 2 events in 2 counties and zones

1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 2:45 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 2:45 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT TUE JUL 10 2001

EAST-WEST LINE OF THUNDERSTORMS OVER SOUTHWEST PENNSYLVANIA WILL
CONTINUE TO MOVE SOUTHEASTWARD THROUGH NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND THIS EVENING.  ETA SHOWS ANOTHER LINE OF STORMS CAN
DEVELOP OVER MICHIGAN AND THEN MOVE ACROSS THE UPPER OHIO VALLEY
AROUND MIDNIGHT.  WITH HIGH DEWPOINTS AND JETSTREAM ALOFT...SOME
STORMS CAN BE SEVERE AND HAVE HEAVY RAIN.  SOME PATCHY FOG CAN
DEVELOP TOMORROW MORNING AFTER THE RAIN ENDS.

DRIER AIR BEHIND THE COLD FRONT WILL ONLY BRING BROKEN CUMULUS
CLOUDS ON WEDNESDAY.  MRF SHOWS DRY WEATHER INTO NEXT WEEK.
GUIDANCE TEMPERATURES ARE OKAY.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 10, 1:59 PM EST, 2 hours 51 minutes before
PAZ016-101945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORM MOVING THROUGH JEFFERSON COUNTY...

A STRONG THUNDERSTORM WAS MOVING THROUGH NORTHEAST JEFFERSON COUNTY
PENNSYLVANIA.  THIS STORM WILL PASS THROUGH BROCKWAY AND ALONG I-80
NEAR FALLS CREEK.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
JEFFERSON COUNTY BY 3:30 PM.
Local storm report, Jul 10, 2:41 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MUNHALL                   PA   WIND DAMAGE
07/10/01   ALLEGHENY                      TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0307 PM    LATROBE                   PA   .75 INCH HAIL
07/10/01   WESTMORELAND                   WIND GUSTS TO 50 MPH
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0305 PM    DERRY                     PA   1.25 INCH HAIL
07/10/01  " WESTMORELAND

0310 PM    WEST NEWTON               PA   WIND DAMAGE
07/10/01   WESTMORELAND                   TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 10, 2:59 PM EST, 1 hour 51 minutes before
MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 10 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Special weather statement, Jul 10, 3:02 PM EST, 1 hour 48 minutes before
OHZ039-102100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORMS MOVING THROUGH  COUNTY...

A STRONG THUNDERSTORMS WAS MOVING THROUGH TUSCARAWAS COUNTY
OHIO.  THIS STORMS WILL PASS THROUGH NEW PHILADELPHIA AND
UHRICHSVILLE.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
TUSCARAWAS COUNTY BY 5 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Washington

When
July 10, 4:50 PM EST to 7:30 PM EST
Where
Washington County, Washington
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Several strong thunderstorms passing over the city of Washington produced minor roadway and basement flooding. A car was swamped near Washington and Jefferson College's Cameron Station on Park Avenue, where over a foot of water covered the roadway.

Hail, Forest

When
July 11, 1:30 AM EST
Where
Forest County, 10 mi NE of Marionville
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
41.567, -79.000

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262482, 5262483.